Alert archive / Nevada / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 16, 2004, 2:49 PM PDT for Lincoln County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2004, 2:49 PM PDT (21:49 UTC)
- Expired
- Aug 16, 2004, 3:30 PM PDT
- In force
- 41 min
- Issued by
- NWS Las Vegas, NV
- Area
- Counties, with a storm outline in the text
County Lincoln County, NV
The radar
The Cedar City radar (KICX), 145 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 242 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 1524 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KVEF 162149 SVRVEF NVC017-162230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 248 PM PDT MON AUG 16 2004 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA * UNTIL 330 PM PDT * AT 244 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF PIOCHE...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAGLE VALLEY AND URSINE AROUND 315 PM PDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3825 11465 3774 11442 3788 11408 3838 11412 $$ RUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:40 PM PDT, 9 minutes earlier.
Area forecast discussion, Aug 16, 2:40 PM PDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 240 PM PDT MON AUG 16 2004 .SYNOPSIS..SEVERE THUNDERSTORMS AND FLASH FLOODING ARE POSSIBLE TODAY ACROSS PARTS OF THE SOUTHERN GREAT BASIN AND MOJAVE DESERT. DRIER AIR IS FORECAST TO GRADUALLY MOVE IN FROM THE WEST OVER THE NEXT FEW DAYS. THIS WILL REDUCE THE THREAT OF THUNDERSTORMS AND CAUSE A MODEST WARMING TREND FOR THE MIDDLE OF THE WEEK. && .SHORT TERM...BUSY WITH WARNING OPERATIONS SO WILL HAVE TO KEEP THIS BRIEF. STORMS OVER LINCOLN COUNTY DISPLAYED SEVERE CHARACTERISTICS BUT NO REPORTS HAVE BEEN RECEIVED TO VERIFY WHAT IS OCCURRING THERE. MAIN THREAT IN THAT REGION IS LARGE HAIL AND DAMAGING WIND. FARTHER SOUTH...THE SIGNIFICANT THREAT HEAVY RAIN AND ASSOCIATED FLASH FLOOD POTENTIAL. CONDITIONS FAVOR FORMATION OF A SMALL MCS NEXT FEW HOURS WHICH WILL LIKELY DRIFT ESE INTO DIFFLUENT FLOW PATTERN OVER MOHAVE COUNTY. MODELS CONTINUE TO SUGGEST IMPROVEMENT AS DRY AIR INTRUDES. TREND LOOKS REASONABLE OVERALL BUT LOW LEVEL MOISTURE MAY BE A LITTLE SLOWER TO SCOUR OUT THAN MODELS INDICATE. && .LONG TERM...NO CHANGES TO EXTENDED TERM FORECASTS. FOCUSED ON COMPLETING THE SHORT TERM UPDATES IN ORDER TO CONCENTRATE ON EVOLUTION OF ONGOING CONVECTION. && .AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED AT KLAS. && .VEF WATCHES/WARNINGS/ADVISORIES... .NV...FLOOD WATCH NVZ014>022 NOON TO 9 PM. .AZ...FLOOD WATCH AZZ001>003-036 NOON TO 9 PM. .CA...NONE. && RUNK/OROW-DAVIS
Hazardous weather outlook, Aug 16, 12:45 PM PDT, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 1245 PM PDT MON AUG 16 2004 AZZ001>003-036-NVZ014>022CAZ026>028-171700- ESMERALDA AND CENTRAL NYE COUNTY-LAKE MEAD NATIONAL RECREATION AREA- LAS VEGAS VALLEY-LINCOLN COUNTY-NORTHEAST CLARK COUNTY-SHEEP RANGE- SOUTHERN CLARK COUNTY-SPRING MOUNTAINS-RED ROCK CANYON-WESTERN CLARK AND SOUTHERN NYE COUNTY-NORTHWEST DESERTS-NORTHWEST PLATEAU-DEATH VALLEY NATIONAL PARK-LAKE HAVASU AND FORT MOJAVE-OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-SAN BERNARDINO COUNTY DESERTS-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- 1245 PM PDT (1245 PM MST) MON AUG 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA/SOUTHERN NEVADA AND NORTHWEST ARIZONA. .DAY ONE...TODAY. A FLOOD WATCH FOR FLASH FLOODING IS IN EFFECT UNTIL 9 PM THIS EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. ISOLATED SEVERE STORMS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED MONDAY. DRIER AIR IS FORECAST TO INTRUDE ON THE REGION BY TUESDAY REDUCING THE THREAT OF THUNDERSTORMS AND PRODUCING A WARMING TREND. RUNK
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 5:16 PM PDT | Flash Flood Warning | VEF | Clark | 27 days |
| Aug 16, 1:18 PM PDT | Severe Thunderstorm Warning | VEF | Lincoln | 57 min |
| Aug 16, 2:29 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
| Aug 16, 3:30 PM PDT | Flash Flood Warning | VEF | Clark | 2 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.